Alert archive / Mississippi / Flash Flood Warnings in 2008
Flash Flood Warning 42, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at May 28, 2008, 8:58 AM CDT for Yazoo County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2008, 8:58 AM CDT (13:58 UTC)
- Expired
- May 28, 2008, 11:25 AM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 72 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 2.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 509 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KJAN 281359
FFWJAN
MSC163-281800-
/O.NEW.KJAN.FF.W.0042.080528T1358Z-080528T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
858 AM CDT WED MAY 28 2008
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
YAZOO COUNTY IN CENTRAL MISSISSIPPI...
THIS INCLUDES THE CITY OF YAZOO CITY...
* UNTIL 100 PM CDT
* AT 846 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BENTON...
MYRLEVILLE...TINSLEY...MIDWAY AND YAZOO CITY.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL HAS CAUSED FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. RADAR RAINFALL
ESTIMATES OVER THE AREA WAS FROM 3 TO 5 INCHES. SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVER THE AREA FOR THE NEXT FEW
HOURS...SO ADDITIONAL FLOODING WAS EXPECTED. SEVERAL HOMES AND
BUSINESSES HAVE BEEN FLOODED.
MUCH OF DOWNTOWN YAZOO CITY WAS FLOODED. THE FOLLOWING ROADS WERE
ALSO COVERED WITH WATER: MAIN...CALHOUN...JACKSON...WASHINGTON...
MOUND AND CANAL. MOTORISTS ARE ASKED TO AVOID THESE AREAS.
EMERGENCY OFFICIALS WERE ASKING ANYONE SEEKING SHELTER TO GO THE
COMMUNITY CENTER ON LAMAR STREET.
FLOODING IS OCCURRING OR IMMINENT. MOST FLOOD DEATHS OCCUR IN
AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. ONE FOOT OF FLOWING WATER CAN SWEEP VEHICLES OFF
THE ROAD. MOVE TO HIGHER GROUND...TURN AROUND...DONT DROWN.
LAT...LON 3274 9068 3285 9062 3296 9032 3284 9002
3256 9051
TIME...MOT...LOC 1346Z 180DEG 0KT 3271 9039
$$
LDM2 follow-up statements
000
WGUS74 KJAN 281506
FFSJAN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1001 AM CDT WED MAY 28 2008
MSC163-281800-
/O.CON.KJAN.FF.W.0042.000000T0000Z-080528T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAZOO MS-
1001 AM CDT WED MAY 28 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR YAZOO
COUNTY...
AT 1000 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGIST CONTINUED TO
INDICATE MODERATE TO HEAVY RAIN MOVING ACROSS YAZOO COUNTY. THE
HEAVIEST RAINFALL HAS PUSHED SOUTH AND EAST OF YAZOO COUNTY...BUT
ANY ADDITIONAL RAINFALL MAY AGGRAVATE FLOODING CONDITIONS ALREADY
BEING EXPERIENCED. RAIN WILL CONTINUE TO FALL ACROSS YAZOO COUNTY
FOR THE NEXT ONE TO TWO HOURS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BENTON...
MYRLEVILLE...TINSLEY...MIDWAY AND YAZOO CITY
ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE IN THE
WARNED AREA.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3274 9068 3285 9062 3296 9032 3284 9002
3256 9051
TIME...MOT...LOC 1501Z 180DEG 0KT 3271 9039
$$
EEC000
WGUS74 KJAN 281625
FFSJAN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1124 AM CDT WED MAY 28 2008
MSC163-281634-
/O.CAN.KJAN.FF.W.0042.000000T0000Z-080528T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAZOO MS-
1124 AM CDT WED MAY 28 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR YAZOO COUNTY...
SIGNIFICANT RAINFALL HAS ENDED OVER YAZOO COUNTY AND ADDITIONAL
FLASH FLOODING IS NOT EXPECTED.
LAT...LON 3274 9068 3285 9062 3296 9032 3284 9002
3256 9051
TIME...MOT...LOC 1624Z 180DEG 0KT 3271 9039
$$
EECWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 28, 4:00 AM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, May 28, 4:00 AM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 400 AM CDT WED MAY 28 2008 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT...BETTER CHANCES FOR RAIN EXPECTED TODAY AS A WEAK COLD FRONT SAGS INTO THE AREA. WATER VAPOR IMAGERY/RUC ANALYSIS SHOWS CIRCULATION AROUND THE LARGE MID-UPPER LEVEL HIGH CENTERED OVER WEST TEXAS WITH A SHORTWAVE ROUNDING THE EAST SIDE. THIS SHORTWAVE WAS OVER OUR DELTA REGION AND IS EXPECTED TO MOVE SLOWLY SOUTH ACROSS OUR CWFA TODAY. THIS SHORT WAVE WAS HELPING TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS EARLY THIS MORNING GENERALLY ALONG AND NORTH OF HIGHWAY 82. SURFACE ANALYSIS SHOWS A WEAK COLD FRONT DRAPED ACROSS TENNESSEE AND CENTRAL ARKANSAS WITH HIGH PRESSURE NORTH OF THE FRONT CENTERED OVER THE GREAT LAKES. THIS HIGH OVER THE GREAT LAKES REGION WILL WEAKEN THROUGH THURSDAY BUT MOVE SOUTH INTO THE OHIO VALLEY AND HELP PUSH THE WEAK COLD FRONT INTO OUR CWA TODAY. WE STILL HAVE A MOIST AIRMASS OVER OUR AREA WITH THE 00Z THU JAN SOUNDING SHOWING A PW NEAR AN INCH AND THREE QUARTERS BUT THE STEEP MID LEVEL LAPSE RATES FROM THE PAST WEEKEND HAVE MODIFIED AND WEAK SHEAR IS EXPECTED OVER OUR AREA AGAIN TODAY. THIS SHOULD LIMIT SEVERE STORM POTENTIAL TODAY BUT WITH THE FRONT ARRIVING DURING THE HEAT OF THE DAY STRONG THUNDERSTORMS WL BE POSSIBLE AND WL KEEP MENTION IN HWO. LOCAL WRF RUN SHOWS THE ACTIVITY THIS MORNING ALONG HIGHWAY 82 SHIFTING SOUTH TO THE I-20 CORRIDOR BY NOON AND INTO OUR SOUTHERN ZONES THIS AFTERNOON. THE COLD WILL BE A LITTLE SLOWER AND LIKELY NOT DROP TO THE HIGHWAY 82 CORRIDOR UNTIL THE AFTERNOON. THE FRONT WILL CONTINUE DRIFTING SOUTH THIS EVENING AND MOST OF THE CONVECTION TONIGHT IS EXPECTED ALONG AND SOUTH OF THE BOUNDARY. MODELS ARE RATHER DRY THURSDAY BUT HAVE THE WEAK FRONT STALLED ALONG THE HIGHWAY 84 CORRIDOR. HAVE OPTED TO KEEP ISOLATED WORDING IN THE SOUTH FOR THURSDAY. CLOUDS AND RAIN SHOULD LIMIT INSOLATION TODAY AND HOLD MUCH OF THE AREA TO HIGHS IN THE LOW TO MID 80S. DRIER AIR OVER MUCH OF THE AREA TONIGHT WILL ALLOW FOR COOLER MIN TEMPS THURSDAY MORNING IN THE MID 60S. THE SOUTH WILL SEE THE COOLER HIGHS THURSDAY BUT WARM TEMPERATURES NEAR 90 ARE EXPECTED BACK ACROSS THE NORTHERN HALF. LITTLE SPREAD IN GUIDANCE TEMPERATURES THROUGH THE SHORT TERM AND MAV GUIDANCE WAS GENERALLY ACCEPTED. /22/ .LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...OVERALL THE MEDIUM RANGE MDLS STILL SEEM TO BE IN DECENT AGREEMENT. THERE ARE SOME SLIGHT DIFFERENCES WHICH COULD LEAD TO EITHER A SLIGHTLY BETTER CHANCE FOR RAIN EARLY NEXT WEEK OR JUST MOSTLY DRY...WARM WEATHER WITH ONLY ISOLATED TSRA. BOTH MDLS SUGGEST WARM TEMPS WITH HIGHS A GOOD 5 TO 8 DEGREES ABV NORMAL. OVERALL CONFIDENCE IS HIGH IN THE TEMP FORECAST BUT POPS MAY BE A LITTLE MORE TRICKY. WIDESPREAD SHRA AND TSRA SEEM TO BE A GOOD THING TO BET AGAINST BUT ISLTD CONVECTION SEEMS POSSIBLE ALMOST EVERY AFTN WITH CERTAIN LOCATIONS TO FOCUS ON EACH DAY. FRI AND SAT LOOK TO BE MOSTLY DRY. WHAT LITTLE IS LEFT OF THE BNDRY WILL LOSE ITS IDENTITY OVER NIGHT THU AND BY MIDDAY FRI THERE WILL BE VERY LITTLE LL CONVERGENCE ALONG AND SE OF THE TRACE. ALSO THE AIRMASS WILL NOT BE VERY CONDUCIVE FOR CONVECTION AS DRIER RECYCLED CONTINENTAL AIR OVER THE NRN GULF WILL ACTUALLY FILTER INTO THE AREA. ONE MORE THING AGAINST CONVECTION WILL BE THE FLAT RIDGE OVER THE AREA. ON SAT THE RIDGE WILL START TO BUILD TO OUR WEST ACROSS WEST TX. THIS WILL BEGIN TO AMPLIFY THE MID LEVELS WITH THE CWA TRANSITIONING TO MORE OF A NW FLOW PATTERN. INITIALLY THE AIRMASS WILL STILL BE QUITE DRY WITH PWS OF 0.8-1.25 AND THIS SHOULD HELP KEEP WHATEVER CONVECTION THAT CAN DEVELOP VERY ISLTD AT BEST. H925 TEMPS OF 24-25C SUGGEST HIGHS IN THE LOWER 90S AND THIS MATCHES UP PRETTY CLOSE TO THE MAV GUI VALUES. GUI VALUES MAY BE JUST A TAD TO LOW SO I HAVE ADJUSTED PRETTY MUCH THE ENTIRE CWA UP A DEGREE. SUN THROUGH MON...NW FLOW WILL BE OVER THE AREA DURING THIS TIME AND THIS WILL TRY TO USHER A FRONT INTO THE AREA LATE SUN. THE FRONT WILL HAVE A HARD TIME PUSHING MUCH INTO OUR CWA BUT ITS EFFECTS MAY BE FELT ALL THE WAY DOWN TWRDS I 20 WHERE ISLTD CONVECTION IS POSSIBLE. ANY CONVECTION THAT DEVELOPS SUN COULD HAVE THE POTENTIAL TO BECOME STRONG/SEVERE. LAPSE RATES WILL BE QUITE STEEP AND WITH HIGHS EXPECTED TO APPROACH THE MID 90S INSTABILITY COULD BE MORE THAN SUFFICIENT. THERE WILL ALSO BE A LITTLE MID LEVEL FLOW AND THIS WILL HELP CONVECTIVE DEVELOPMENT AND POSSIBLE STRENGTHENING OF STORMS INTO STRONG/SEVERE LIMITS. NOW CONVECTION STILL LOOKS LIKE IT WILL BE ISLTD OR AT BEST ON THE LOW END OF SCT WITH THE BEST CHANCE OF SEEING CONVECTION BEING IN THE NE. MON IS WHERE SOME DIFFERENCES COME INTO PLAY. THE ECMWF HOLDS ON TO NW FLOW A BIT LONGER WITH A MUCH BETTER CHANCE FOR CONVECTION. THE GFS BEGINS TO MOVE THE RIDGE AXIS EAST PLACING THE CWA INTO A MUCH WEAKER NW FLOW PATTERN. THIS WOULD NOT BODE AS WELL FOR ANY CONVECTIVE DEVELOPMENT. BOTH DAYS CONVECTION IF ANY DEVELOPS WILL BE HIGHLY DIURNAL AND SHOULD QUICKLY DISSIPATE AFTER SUNSET. I HAVE STUCK CLOSE TO THE MAV GUI FOR POPS. TEMPS WILL CONTINUE TO BE ABV NORMAL AND ACTUALLY WARM A LITTLE AS LOWER TO MID 90S LOOK POSSIBLE BOTH DAYS. HEADING INTO NEXT WEEK BOTH THE GFS AND ECMWF SUGGEST THE RIDGE DOMINATING THROUGH THE PERIOD. THIS WOULD REALLY HINDER RAIN CHANCES AND KEEP THE AREA WELL ABV NORMAL. I HAVE GONE ABV GUI VALUES FOR TEMPS BY A DEGREE OR TWO. GUI POPS LOOK PRETTY GOOD SO I HAVE MADE NO ADJUSTMENTS TO THAT. /CAB/ && .AVIATION...THUNDERSTORMS ARE GETTING AN EARLY START THIS MORNING DUE TO AN UPPER LEVEL DISTURBANCE MOVING OVER THE AREA. GREATER THUNDERSTORM COVERAGE IS EXPECTED AREAWIDE TODAY AS THE DISTURBANCE MOVES SOUTH AND A WEAK COLD FRONT DROPS INTO THE AREA. SOUTH OF THE THUNDERSTORMS THIS MORNING...MVFR VISIBILITIES WERE BEING OBSERVED. MVFR TO IFR VISIBILITIES AND CEILINGS ARE EXPECTED TO PREVAIL OVER THE SOUTHERN HALF OF THE AREA UNTIL 15Z FOLLOWED BY VFR CONDITIONS UNTIL THUNDERSTORMS MOVE INTO THE AREA AFTER NOON. THUNDERSTORMS WILL BE POSSIBLE IN THE SOUTH ALONG THE FRONT THIS EVENING BUT VFR CONDITIONS ARE EXPECTED IN THE NORTH. /22/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 84 67 88 70 / 63 16 19 4 MERIDIAN 84 67 88 68 / 61 22 19 5 VICKSBURG 85 67 91 68 / 57 16 15 4 HATTIESBURG 87 66 89 68 / 43 17 26 10 NATCHEZ 84 67 88 68 / 48 16 26 10 GREENVILLE 84 67 89 68 / 52 7 6 5 GREENWOOD 83 66 89 69 / 63 9 7 4 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && SHORT TERM/AVIATION: 22 LONG TERM: CAB
Hazardous weather outlook, May 28, 6:56 AM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 656 AM CDT WED MAY 28 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 291200- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 656 AM CDT WED MAY 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO 40 MPH AND HEAVY DOWNPOURS WILL BE POSSIBLE TODAY OVER THE WHOLE OUTLOOK AREA. NUMEROUS THUNDERSTORMS HAVE ALREADY DEVELOPED ALONG THE HIGHWAY 82 CORRIDOR THIS MORNING. THIS ACTIVITY WILL SHIFT SOUTH THROUGH THE DAY. A WEAK UPPER LEVEL DISTURBANCE AND A WEAK COLD FRONT WILL COMBINE WITH OUR WARM MOIST AND UNSTABLE AIRMASS TO SUPPORT THUNDERSTORM DEVELOPMENT THAT WILL LAST INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 22
In the hours before
Special weather statement, May 28, 7:06 AM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 706 AM CDT WED MAY 28 2008 MSZ043-049-281250- RANKIN MS-MADISON MS- 706 AM CDT WED MAY 28 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER SHARON AT 706 AM CDT...MOVING SOUTHEAST AT 20 MPH. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN MADISON AND RANKIN COUNTIES...INCLUDING THE CITY OF CANTON...SHOULD MONITOR THIS STORM CLOSELY. AEC
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:13 AM CDT | Flash Flood Warning | JAN | Madison, Rankin | 4 hr |
| May 28, 10:38 AM CDT | Flash Flood Warning | JAN | Claiborne, Hinds, Rankin, Warren | 2 hr |
| May 28, 11:36 AM CDT | Flash Flood Warning | JAN | Warren | 114 min |
| May 28, 12:44 PM CDT | River Flood Warning | JAN | Yazoo | 8 hr |
Nearby
Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.